Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The limit spaces of two-dimensional manifolds with uniformly bounded integral curvature

Author: Takashi Shioya
Journal: Trans. Amer. Math. Soc. 351 (1999), 1765-1801
MSC (1991): Primary 53C20
Published electronically: January 27, 1999
MathSciNet review: 1458311
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the class of closed $2$-dimensional Riemannian manifolds with uniformly bounded diameter and total absolute curvature. Our first theorem states that this class of manifolds is precompact with respect to the Gromov-Hausdorff distance. Our goal in this paper is to completely characterize the topological structure of all the limit spaces of the class of manifolds, which are, in general, not topological manifolds and even may not be locally $2$-connected. We also study the limit of $2$-manifolds with $L^p$-curvature bound for $p \ge 1$.

References [Enhancements On Off] (What's this?)

  • 1. A. D. Alexandrov, A theorem on triangles in a metric space and some of its applications, Trudy Mat. Inst. Steklov. 38 (1951), 5-23. MR 14:198a
  • 2. -, Über eine Verallgemeinerung der Riemannschen Geometrie, Schriften Forschungsinst. Math. 1 (1957), 33-84.
  • 3. A. D. Alexandrov, V. N. Berestovskii, and I. G. Nikolaev, Generalized Riemannian spaces, Russian Math. Surveys 41 (1986), no. 3, 1-54. MR 88e:53103
  • 4. A. D. Alexandrov and V. A. Zalgaller, Intrinsic geometry of surfaces, Translations of Mathematical Monographs, vol. 15, Amer. Math. Soc., Providence, Rhode Island, 1967. MR 35:7267
  • 5. Yu. D. Burago, Closure of the class of manifolds of bounded curvature, Proc. Steklov Inst. Math. 76 (1967), 175-183.
  • 6. Yu. D. Burago, M. Gromov, and G. Perelman, A. D. Alexandrov spaces with curvature bounded below, Russian Math. Surveys 47 (1992), no. 2, 1-58. MR 93m:53035
  • 7. H. Busemann, The geometry of geodesics, Academic Press, 1955. MR 17:779a
  • 8. M. Cassorla, Approximating compact inner metric spaces by surfaces, Indiana Univ. Math. J. 41 (1992), 505-513. MR 93i:53042
  • 9. X. Chen, Limit of metrics in Riemannian surfaces and the uniformization theorem, preprint, 1996.
  • 10. K. Fukaya, Collapsing of riemannian manifolds and eigenvalues of Laplace operator, Invent. Math. 87 (1987), 517-547. MR 88d:58125
  • 11. M. Gromov, J. Lafontaine, and P. Pansu, Structure métrique pour les variétés riemanniennes, Cedic/Fernand Nathan, Paris, 1981. MR 85e:53051
  • 12. P. Hartman, Geodesic parallel coordinates in the large, Amer. J. Math. 86 (1964), 705-727. MR 30:3435
  • 13. Y. Machigashira and F. Ohtsuka, Total excess on length surfaces, preprint, 1995.
  • 14. G. Perelman, Elements of Morse theory on Alexandrov spaces, St. Petersburg Math. Jour. 5 (1994), no. 1, 207-214. MR 94h:53054
  • 15. P. Petersen, S. Shteingold, and G. Wei, Comparison geometry with integral curvature bounds, Geom. Funct. Anal. 7 (1997), no. 6, 1011-1030. CMP 98:06
  • 16. P. Petersen and G. Wei, Almost maximal volume and integral Ricci curvature bounds, preprint, 1996.
  • 17. -, Relative volume comparison with integral curvature bounds, Geom. Funct. Anal. 7 (1997), no. 6, 1031-1045. CMP 98:06
  • 18. Yu. G. Reshetnyak (ed.), Geomtry IV, Encyclopaedia of Math. Sci., vol. 70, Springer-Verlag, 1993. MR 94i:53038
  • 19. -, Two-Dimensional Manifolds of Bounded Curvature, 3-163, Vol. 70 of Encyclopaedia of Math. Sci. [18], 1993, pp. 3-163.
  • 20. K. Shiohama and M. Tanaka, An isoperimetric problem for infinitely connected complete noncompact surfaces, Geometry of Manifolds (K. Shiohama, ed.), Perspectives in Math., vol. 8, Academic Press, 1989, pp. 317-343. MR 91b:53049
  • 21. T. Shioya, The Gromov-Hausdorff limits of two-dimensional manifolds under integral curvature bound, Geometry and Topology: Proceedings of Workshops in Pure Mathematics, Vol. 16, Part III (1996) (Young Wook Kim, Sung-Eun Ko, Yongjin Song, Younggi Choi, eds.).
  • 22. -, Diameter and area estimates for $S^2$ and $P^2$ with nonnegatively curved metrics, Advanced Studies in Pure Math., vol. 22, Kinokuniya, Tokyo, 1993, pp. 309-319. MR 95h:53055
  • 23. M. Trojanov, Un principe de concentration-compacite pour les suites de surfaces riemaniennes, Ann. Inst. Henri Poincaré 8 (1991), no. 5, 1-23. MR 92m:53077
  • 24. D. Yang, Convergence of Riemannian manifolds with integral bounds on curvature I, Ann. Sci. École Norm. Sup. (4) 25 (1992), 77-105. MR 93a:53037

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C20

Retrieve articles in all journals with MSC (1991): 53C20

Additional Information

Takashi Shioya
Affiliation: Graduate School of Mathematics, Kyushu University, Fukuoka 812-8581, Japan

Keywords: Total curvature, $L^p$-curvature bound, triangle comparison, the Gromov-Hausdorff convergence
Received by editor(s): October 30, 1996
Received by editor(s) in revised form: March 26, 1997
Published electronically: January 27, 1999
Additional Notes: This work was partially supported by a Grant-in-Aid for Scientific Research from the Japan Ministry of Education, Science and Culture.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society